We presented a 41 year old male with history of psoriatic arthritis on etanercept presenting with 3 days of left leg and back pain after a 1 month motorcycle trip out west. He has also developed a dry cough. He was diagnosed with an acute totally obstructive thrombus extending from his common femoral vein to the gastro vein and CTA was performed due to tachycardia and tachypnea which showed massive bilateral PE with saddle embolus extending between the right and left pulmonary arteries. Due to no right heart strain noted on CT and stable SpO2 he was admitted to the floor on a heparin drip. Over the next 24h he had increased work of breathing and required supplemental O2 to keep SpO2 >92%. Decision was made to admit him to the ICU for systemic tPA and he was discharged on HD3 without incident on apixaban. He returned 1 year later after another motorcycle trip (after being off anticoagulation) and was found to have another DVT. A this point testing for hypercoaguable states was done and were all negative. He remains on apixaban to date and has had no further recurrences.
It’s important to remember that testing for hypercoaguable states should be limited to mutations that will change management, such as antiphospholipid antibody syndrome, and for patients with children or relatives who may be at higher risk.